Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Omaha, NE

March 20, 2011Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 20, 2011, 2:24 AM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2011, 2:24 AM CDT (07:24 UTC)
Expired
Mar 20, 2011, 3:00 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:48 AM CDTHAIL 15 Se Auburn, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS53 KOAX 200724
SVROAX
NEC127-147-200800-
/O.NEW.KOAX.SV.W.0001.110320T0724Z-110320T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
224 AM CDT SUN MAR 20 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEMAHA COUNTY IN SOUTHEAST NEBRASKA...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 300 AM CDT

* AT 223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUMBOLDT...OR 16 MILES WEST OF FALLS CITY...
  AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STELLA  

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE 7 MILES
SOUTH OF AUBURN AND NEMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4002 9585 4017 9599 4026 9596 4039 9567
      4034 9562 4031 9566 4031 9564 4032 9561
      4030 9558 4028 9555 4027 9555 4026 9553
      4022 9549
TIME...MOT...LOC 0724Z 221DEG 35KT 4015 9589
WIND...HAIL <50MPH 1.00IN

$$

ZAPOTOCNY
2 follow-up statements
398 
WWUS53 KOAX 200738
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
238 AM CDT SUN MAR 20 2011

NEC127-147-200800-
/O.CON.KOAX.SV.W.0001.000000T0000Z-110320T0800Z/
NEMAHA NE-RICHARDSON NE-
238 AM CDT SUN MAR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
RICHARDSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 300 AM CDT...

AT 236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR STELLA...OR 16 MILES NORTHWEST OF
FALLS CITY...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH 
CENTRAL RICHARDSON AND SOUTHEASTERN NEMAHA COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4012 9580 4021 9586 4028 9589 4039 9567
      4034 9562 4031 9566 4031 9564 4032 9561
      4028 9555 4027 9555 4026 9553 4022 9549
TIME...MOT...LOC 0738Z 221DEG 35KT 4025 9577
WIND...HAIL <50MPH 1.00IN

$$

ZAPOTOCNY
432 
WWUS53 KOAX 200756
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 AM CDT SUN MAR 20 2011

NEC127-147-200805-
/O.EXP.KOAX.SV.W.0001.000000T0000Z-110320T0800Z/
NEMAHA NE-RICHARDSON NE-
256 AM CDT SUN MAR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHARDSON AND
SOUTHEASTERN NEMAHA COUNTIES WILL EXPIRE AT 300 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  

LAT...LON 4012 9580 4021 9586 4028 9589 4039 9567
      4034 9562 4031 9566 4031 9564 4032 9561
      4028 9555 4027 9555 4026 9553 4022 9549
TIME...MOT...LOC 0755Z 221DEG 35KT 4037 9562

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:01 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Mar 19, 3:01 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CDT SAT MAR 19 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY.

MAIN CONCERN IN THE SHORT TERM WILL BE MOISTURE AVAILABILITY AND
LOCATION OF BOUNDARIES.

WIDESPREAD AREA OF CONVECTION WAS LOCATED ACROSS PARTS OF KANSAS
INTO WESTERN MISSOURI AT 18Z ASSOCIATED WITH SPEED MAX OVER
SOUTHEAST NEBRASKA IN ADVANCE OF WESTERN TROUGH. THIS FEATURE IS
EXPECTED TO PROPOGATE EAST THIS AFTERNOON WITH ANOTHER MAX MOVING
INTO THE NORTHERN PLAINS TONIGHT INTO SUNDAY. UPPER DIVERGENCE
ASSOCIATED WITH THE SECOND MAX SHOULD HELP DEVELOP CONVECTION NORTH
ACROSS THE AREA TONIGHT AS SURFACE TROUGH APPROACHES FROM THE WEST.

LOW LEVELS PRETTY DRY RIGHT NOW WITH DEW POINTS IN THE 20S ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA BUT SHOULD INCREASE AS SURFACE
TROUGH MOVES SLOWLY EAST INTO WESTERN NEBRASKA BY SUNDAY MORNING.
FORECAST TRENDS GENERALLY THE SAME WITH POPS INCREASING TONIGHT
AND DECREASING ON SUNDAY AS SURFACE FRONT AND UPPER WAVE TRACK
EAST. 12Z MODELS SIMILAR IN STALLING THE FRONT NEAR THE SOUTHEAST
BORDER OF NEBRASKA SUNDAY NIGHT INTO MONDAY THEN LIFT SLOWLY NORTH
MONDAY NIGHT BEFORE NEXT FRONT COMES THROUGH ON TUESDAY FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA AS
MAIN UPPER WAVE LIFTS TOWARD THE NORTHERN PLAINS. SPRINGLIKE
TEMPERATURES REMAIN IN THE FORECAST SO NO WORRY OF SNOW WITH THIS
SYSTEM...BUT TEMPERATURES WILL BE HIGHLY DEPENDENT ON LOCATION OF
THE SURFACE BOUNDARIES.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

PERIOD BEGINS WITH STRONG UPPER LOW MOVING ACROSS THE NORTHERN
PLAINS AND SURFACE COLD FRONT PUSHING INTO THE FORECAST AREA. MOST
OF THE PRECIPITATION SHOULD BE ENDING LATE TUESDAY NIGHT AS THE
UPPER LOW CONTINUES TO QUICKLY MOVE EAST SOUTHEAST. THIS WILL ALLOW
COLDER AIR TO SPREAD OVER THE AREA WITH 850MB TEMPERATURES FALLING
INTO THE NEGATIVE SINGLE DIGITS IN OUR NORTHERN COUNTIES THRU
FRIDAY. A QUICK MOVING SHORTWAVE IS FORECAST TO MOVE ACROSS THE
CENTRAL PLAINS ON THURSDAY WHICH COULD BRING ANOTHER CHANCE OF
PRECIPITATION TO THE AREA. TEMPERATURES ARE FORECAST TO BE COLD
ENOUGH FOR SNOW IN THE NORTH WITH MAINLY RAIN IN OUR SOUTH. IF THIS
SYSTEM CONTINUES TO BE QUICK MOVING...WE SHOULD END UP WITH ONLY
LIGHT PRECIPITATION AMOUNTS. A STRONGER TROF MOVES INTO THE CENTRAL
PLAINS LATE IN THE PERIOD BUT MODEL AGREEMENT IS LOW. WL ADD A SMALL
POP IN FOR NEXT WEEKEND.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MOISTURE WILL CONTINUE TO STREAM NORTHWARD ACROSS EASTERN NEBRASKA
THROUGH TONIGHT.  THIS WILL IMPACT TAF SITES BY BOTH LOWERING
CEILINGS AND VISIBILITIES...ESPECIALLY AFTER DARK...MOST LIKELY INTO
IFR CATEGORY IF NOT LIFR.  THUNDERSTORMS WILL MOVE ACROSS EASTERN KS
THROUGH THIS EVENING...POSSIBLY SPREADING INTO SERN NEBRASKA BUT
LIKELY STAYING SOUTH OF TAF SITES.  THUNDERSTORMS COULD SPREAD
FARTHER NORTH LATER TONIGHT AS LOW LEVEL WINDS BECOME MORE
SOUTH/SOUTHWEST AND STRENGTHENS A BIT.  ALTHOUGH TIMING AND COVERAGE
OF THUNDERSTORMS WERE NOT CERTAIN ENOUGH TO INCLUDE THUNDERSTORM
MENTION IN TAF FORECAST...DID MENTION CB WITH PROB30 GROUPS.  THE
STRONG LOW LEVEL WINDS COULD ALSO PRODUCE LOW LEVEL WIND SHEAR AT
TAF SITES AS SURFACE WINDS DECOUPLE A BIT AND MENTION WAS MADE IN
FORECASTS. LOW CLOUDS/VISIBILITIES SHOULD LIFT ON SUNDAY...BUT
PROBABLY NOT UNTIL CLOSE TO OR AFTER 20/18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/KERN/CHERMOK
Hazardous weather outlook, Mar 19, 4:21 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT SAT MAR 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA THIS EVENING. THUNDERSTORMS WILL BE MORE
LIKELY AFTER MIDNIGHT INTO SUNDAY MORNING. THESE STORMS COULD
PRODUCE SOME SMALL HAIL...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF MORE THUNDERSTORMS
TO THE AREA MONDAY NIGHT INTO TUESDAY. SOME STRONG STORMS COULD
OCCUR...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
ALTHOUGH THE STRONGEST STORMS COULD CONTAIN SMALL HAIL...ORGANIZED
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY.

FOBERT

In the hours before

Special weather statement, Mar 20, 2:19 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
219 AM CDT SUN MAR 20 2011

NEZ091-093-200745-
NEMAHA NE-RICHARDSON NE-
219 AM CDT SUN MAR 20 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN RICHARDSON AND SOUTHEASTERN
NEMAHA COUNTIES UNTIL 245 AM CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF BERN...OR 19 MILES WEST OF
FALLS CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN.

THIS STORM WILL AFFECT...
HUMBOLDT
DAWSON
STELLA

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ZAPOTOCNY

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.